Alert archive / Texas / Tornado Warnings in 2024
Tornado Warning 6, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this tornado warning at May 16, 2024, 4:38 PM CDT for Fayette County, Lee County, Texas. It was in force for 25 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2024, 4:38 PM CDT (21:38 UTC)
- Expired
- May 16, 2024, 5:03 PM CDT
- In force
- 25 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Fayette County, TX, Lee County, TX
The radar
The Ft Hood radar (KGRK), 92 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 4:45 PM CDT | TSTM WND DMG | 9 S Giddings, TX | Delayed social media report of downed trees, several large tree limbs, and minor cosmetic damage within the town of Warda. |
| May 16, 4:57 PM CDT | TSTM WND DMG | 4 Ene Round Top, TX | Damage to a barn as well as a flipped RV near Winedale off FM 2714. |
| May 16, 5:00 PM CDT | TSTM WND DMG | 4 W Carmine, TX | Report from mPING Trees uprooted or snapped; Roof blown off. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 10:51 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.6 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2863 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 724 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.6
The text
As transmitted.
431
WFUS54 KEWX 162138
TOREWX
TXC149-287-162215-
/O.NEW.KEWX.TO.W.0006.240516T2138Z-240516T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Austin/San Antonio TX
438 PM CDT Thu May 16 2024
The National Weather Service in Austin San Antonio has issued a
* Tornado Warning for...
Southeastern Lee County in south central Texas...
Northeastern Fayette County in south central Texas...
* Until 515 PM CDT.
* At 438 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Giddings, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Giddings, Round Top, Carmine, Serbin, Northrup, Warrenton,
Ledbetter, Waldeck, Warda, Walhalla, Willow Springs, Hills,
Winedale, and Nechanitz.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 2993 9660 3005 9702 3022 9707 3024 9673
3022 9674 3020 9674 3016 9679 3014 9677
3015 9671 3017 9669 3015 9668 3014 9665
3008 9663 2996 9657
TIME...MOT...LOC 2138Z 275DEG 31KT 3013 9701
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BRADY2 follow-up statements
831
WWUS54 KEWX 162150
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
450 PM CDT Thu May 16 2024
TXC287-162200-
/O.CAN.KEWX.TO.W.0006.000000T0000Z-240516T2215Z/
Lee TX-
450 PM CDT Thu May 16 2024
...THE TORNADO WARNING FOR SOUTHEASTERN LEE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
LAT...LON 2993 9660 3004 9698 3011 9685 3016 9680
3014 9676 3015 9673 3015 9671 3016 9669
3015 9668 3014 9665 3004 9662 2996 9657
TIME...MOT...LOC 2150Z 296DEG 52KT 3008 9687
$$
TXC149-162215-
/O.CON.KEWX.TO.W.0006.000000T0000Z-240516T2215Z/
Fayette TX-
450 PM CDT Thu May 16 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN FAYETTE COUNTY...
At 450 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Giddings, moving southeast at 60
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Round Top, Carmine, Warda, Walhalla, Willow Springs, Warrenton,
Winedale, Ledbetter, Nechanitz, and Waldeck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 2993 9660 3004 9698 3011 9685 3016 9680
3014 9676 3015 9673 3015 9671 3016 9669
3015 9668 3014 9665 3004 9662 2996 9657
TIME...MOT...LOC 2150Z 296DEG 52KT 3008 9687
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BRADY436
WWUS54 KEWX 162203
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
503 PM CDT Thu May 16 2024
TXC149-162212-
/O.CAN.KEWX.TO.W.0006.000000T0000Z-240516T2215Z/
Fayette TX-
503 PM CDT Thu May 16 2024
...THE TORNADO WARNING FOR NORTHEASTERN FAYETTE COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm.
Remember, a Severe Thunderstorm Warning still remains in effect for
Fayette county.
LAT...LON 2993 9660 3004 9698 3011 9685 3016 9680
3014 9676 3015 9673 3015 9671 3016 9669
3015 9668 3014 9665 3004 9662 2996 9657
TIME...MOT...LOC 2200Z 275DEG 31KT 3007 9675
$$
BRADYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this tornado warning went out at May 16, 1:31 PM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, May 16, 1:31 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 131 PM CDT Thu May 16 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (Tonight through Friday night) Issued at 129 PM CDT Thu May 16 2024 Showers and even a few thunderstorms are beginning to increase in coverage across the eastern half of the CWA, especially across the northern Hill Country in advance of a developing MCS. With this MCS, damaging wind gusts and heavy rainfall will be the primary threats, though isolated instances of large hail will be possible with any discrete storms that develop. This activity will continue to increase in coverage and move east across the Severe Thunderstorm Watch area into the evening hours. The current watch is in effect through 22Z, though a local extension in time may be needed if storms look to linger beyond then. South of the watch area, more isolated convection is possible through the evening. While this activity could be severe as well, coverage will likely be limited due to the widespread cloud cover that has been in place all day. Confidence in the placement of convection, if any, decreases substantially overnight, though isolated storms will remain possible across generally the same areas as this afternoon. Chances for storms look to increase again around and after sunrise tomorrow morning as a second subtle upper level disturbance moves out of northern Mexico, but CAMs keep the majority of this activity south of our CWA border. Any activity that sneaks north of this border could be strong to severe, and therefore a level 1/5 risk is in place across the southern half of our area. As we move into Friday afternoon, a secondary area to watch will be near Val Verde County as isolated storms may develop across west Texas/northern Mexico and push east into the evening. A weak front will have moved south of this area by tomorrow afternoon, which leads to lower confidence in convection developing at all, but if it does it will be high based in nature and carry an isolated hail/wind threat. In the absence of these storms, conditions will be dry and mostly clear for Friday evening/night. && .LONG TERM... (Saturday through Thursday) Issued at 129 PM CDT Thu May 16 2024 Hot, above average, temperatures prevail over South-Central Texas through this weekend into next week as mid-level ridging across Mexico strengthens. Additionally, majority of the period will include light to moderate south-southeasterly winds off the Gulf with surface high pressure displaced to the east. This yields to higher humidity levels, especially across our southern and eastern most zones. The heat indices, especially into early to middle of next week, will climb into the 103 to 108 degree range for many areas. A drier heat is expected out west along the Rio Grande but afternoon high temperatures will easily climb above 100 degrees across those areas. Rain chances remain minimal through at least early next week. An approaching shortwave out of the west could allow for slight rain/storm chances to re-enter the forecast into the Hill Country next Wednesday and Thursday afternoon. && .AVIATION... (18Z TAFS) Issued at 1217 PM CDT Thu May 16 2024 An MVFR cloud deck is in place across much of south-central Texas to begin the period, and bases are expected to gradually improve through the afternoon. On the other hand, chances for showers and thunderstorms will also be increasing, especially for AUS, as we get further into the afternoon. Precipitation should push east of the area this evening, though another lower confidence round is possible through the early morning hours Friday. For now, we have not included this in the TAFs. Otherwise, cigs will lower again overnight with some vis reductions possible as well before gradually improving again through the day tomorrow. A weak frontal boundary moving into the area will also result in generally light, and at times, variable winds. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 66 87 67 92 / 30 10 10 0 Austin Bergstrom Intl Airport 67 86 66 92 / 30 10 10 0 New Braunfels Muni Airport 68 88 67 94 / 40 10 10 0 Burnet Muni Airport 64 85 64 91 / 20 0 10 0 Del Rio Intl Airport 70 99 71 105 / 10 20 20 0 Georgetown Muni Airport 65 85 66 90 / 30 10 10 0 Hondo Muni Airport 68 94 66 97 / 10 10 20 0 San Marcos Muni Airport 66 87 65 93 / 30 10 10 0 La Grange - Fayette Regional 69 84 68 90 / 50 20 10 0 San Antonio Intl Airport 69 90 68 94 / 20 10 10 0 Stinson Muni Airport 70 91 69 95 / 20 10 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...Gale Long-Term...Brady Aviation...Gale
Hazardous weather outlook, May 16, 1:31 PM CDT, 3 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 131 PM CDT Thu May 16 2024 TXZ171>173-183>194-202>209-217>225-228-171845- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 131 PM CDT Thu May 16 2024 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Tonight. A Severe Thunderstorm Watch is in effect until 5PM for the Hill Country, Austin Metro, and portions of the Coastal Plains. Strong to severe thunderstorms and locally heavy rain are possible this afternoon and evening. Large hail and damaging wind are the main severe weather hazards, and heavy rain could lead to flash flooding. A tornado or two cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. An early season round of hot temperatures is expected early next week with highs from 100 to 108 degrees over portions of the southern Edwards Plateau and Rio Grande Plains. Heat products may be needed and those sensitive to heat should prepare for hot conditions. Otherwise, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters please report any severe weather to the National Weather Service.
In the hours before
Special weather statement, May 16, 3:23 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
323 PM CDT Thu May 16 2024
TXZ217-162115-
Maverick TX-
323 PM CDT Thu May 16 2024
...A strong thunderstorm will impact portions of northwestern
Maverick County through 415 PM CDT...
At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
Normandy, or near Quemado, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Quemado, Paloma, Radar Base, Normandy, Darling, Siesta Acres, Elm
Creek, and Seco Mines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2876 10053 2880 10053 2882 10055 2883 10058
2885 10057 2888 10060 2889 10059 2891 10064
2892 10063 2894 10065 2900 10065 2906 10023
2870 10026
TIME...MOT...LOC 2022Z 272DEG 23KT 2888 10062
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BRADYSpecial weather statement, May 16, 3:29 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
329 PM CDT Thu May 16 2024
TXZ172-173-192>194-162115-
Williamson TX-Bastrop TX-Burnet TX-Lee TX-Travis TX-
329 PM CDT Thu May 16 2024
...Strong thunderstorms will impact portions of Williamson, northern
Travis, north central Bastrop, northwestern Lee and eastern Burnet
Counties through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Jarrell to near Windemere.
Movement was east at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Austin, Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor,
Elgin, Granger, Bertram, Serenada, Anderson Mill, Windemere, Leander,
Hutto, Lakeway, Manor, Lago Vista, Hudson Bend, Bartlett, and The
Hills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 3091 9783 3087 9762 3074 9727 3047 9716
3051 9705 3032 9706 3035 9813 3103 9804
3103 9791
TIME...MOT...LOC 2029Z 248DEG 47KT 3088 9769 3041 9772
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
GALESpecial weather statement, May 16, 4:03 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
403 PM CDT Thu May 16 2024
TXZ173-192>194-209-162200-
Williamson TX-Bastrop TX-Fayette TX-Lee TX-Travis TX-
403 PM CDT Thu May 16 2024
...Strong thunderstorms will impact portions of southeastern
Williamson, eastern Travis, Bastrop, Lee and Fayette Counties through
500 PM CDT...
At 403 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Thorndale to near Elgin to near Mustang Ridge.
Movement was southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Austin, Round Rock, Pflugerville, Taylor, Elgin, Bastrop, Giddings,
La Grange, Smithville, Granger, Flatonia, Lexington, Tanglewood
Forest, Austin Bergstrom Int Airport, Windemere, Shelby, Hutto,
Manor, Thorndale, and Mustang Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 500 PM CDT for
south central Texas.
&&
LAT...LON 2964 9713 3007 9765 3003 9771 3014 9787
3045 9764 3074 9756 3070 9725 3046 9715
3056 9697 3054 9692 3046 9690 3039 9679
3032 9674 3029 9664 3024 9674 3020 9674
3016 9679 3014 9677 3014 9665 2996 9657
TIME...MOT...LOC 2103Z 292DEG 39KT 3059 9721 3029 9736 3009 9766
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
BRADYLocal storm report, May 16, 4:24 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
424 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Tstm Wnd Dmg 4 WNW Tanglewood Forest 30.19N 97.90W
05/16/2024 Travis TX Public
6+ inch diameter tree snapped in Circle C
Neighborhood in South Austin.
&&
MMLocal storm report, May 16, 4:29 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
429 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM Tstm Wnd Dmg 4 SSW Wells Branch 30.39N 97.70W
05/16/2024 Travis TX Public
Large tree down in north Austin via Slack.
&&
MMLocal storm report, May 16, 4:33 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Austin/San Antonio TX
433 PM CDT Thu May 16 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM Tstm Wnd Dmg 1 SE Jollyville 30.44N 97.74W
05/16/2024 Travis TX Broadcast Media
Large tree down over the road at McNeil and
Parmer in north Austin.
&&
MMThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 9:43 PM CDT | Special Weather Statement | EWX | Llano | 47 min |
| May 15, 9:50 PM CDT | Severe Thunderstorm Warning | EWX | Llano | 25 min |
| May 15, 9:54 PM CDT | Special Weather Statement | EWX | Travis | 36 min |
| May 15, 10:06 PM CDT | Special Weather Statement | EWX | Williamson | 39 min |
| May 15, 10:40 PM CDT | Special Weather Statement | EWX | Burnet | 50 min |
| May 16, 1:17 PM CDT | Special Weather Statement | EWX | Burnet | 43 min |
| May 16, 2:03 PM CDT | Special Weather Statement | EWX | Llano | 42 min |
| May 16, 2:38 PM CDT | Special Weather Statement | EWX | Williamson | 37 min |
| May 16, 2:57 PM CDT | Special Weather Statement | EWX | Burnet | 48 min |
| May 16, 3:23 PM CDT | Special Weather Statement | EWX | Maverick | 52 min |
| May 16, 3:29 PM CDT | Special Weather Statement | EWX | Williamson | 46 min |
| May 16, 4:03 PM CDT | Special Weather Statement | EWX | Bastrop, Fayette, Lee, Travis | 57 min |
| May 16, 4:21 PM CDT | Areal Flood Advisory | EWX | Travis, Williamson | 3 hr |
| May 16, 4:35 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Fayette, Lee | 55 min |
| May 16, 4:41 PM CDT | Special Weather Statement | EWX | Kinney | 49 min |
| May 16, 4:44 PM CDT | Severe Thunderstorm Warning | EWX | Kinney, Uvalde | 26 min |
| May 16, 4:51 PM CDT | Areal Flood Advisory | EWX | Bastrop, Lee, Williamson | 3 hr |
Nearby
Tornado Warnings in Texas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.